Monday, March 24, 2008

MISLEADING REFERENCES TO DANGERS OF METHADONE:

An article in the International Herald Tribune of March 20 was entitled, “Nine middle school girls get sick from methadone pills.” In the US, “methadone pills” are only provided for the management of pain; for many years Federal regulations have demanded that all methadone used in the treatment of dependence be in dissolved, liquid form. So in this unfortunate case it’s clear that wherever the methadone came from, it was not from comprehensive methadone treatment programs. And yet, the article describes methadone as “a drug commonly used to treat heroin addiction.” Certainly, it is that – and it’s used in treating opiate dependence with unparalleled effectiveness. The message that the average reader of this story will take home, however, is clear: by a miracle nine young girls avoided being killed by methadone, “commonly used to treat addiction.” Inevitably, the article will add to what already is the greatest hurdle that faces patients and providers in their efforts to overcome addiction - misunderstanding and the fear and stigmatization it leads to.

ARTICLE FOLLOWS
INTERNATIONAL HERALD TRIBUNE AMERICAS 20 March 08
9 middle school girls in Missouri are sickened after apparently eating methadone pills The Associated Press Published: March 20, 2008 ST. JOSEPH, Mo.: Nine middle school girls were sickened after apparently eating methadone pills supplied by a 16-year-old boy, police said. The girls were hospitalized Wednesday and being kept for observation at Heartland Regional Medical Center.

"It appears that the students are doing OK," St. Joseph police Capt. Kevin Castle said. The teen suspected of providing the prescription methadone — a drug commonly used to treat heroin addiction — was charged with distributing a controlled substance. Officials are still trying to determine where he got the drugs.

Castle said the Benton High School student is believed to have given the pills to a middle school girl on a school bus. Police believe the girl then distributed the pills to other girls, most or all of them eighth-graders. The girls first complained of feeling nauseous and groggy, and at least one was salivating excessively, school administrators said. Around noon, the girls were crying as they walked to ambulances, and one hysterical girl was taken from the school on a stretcher.

School and police officials said it is unclear whether the girls knew what they were taking. All nine of the Spring Garden Middle School girls face potential sanctions, officials said. District administrator Cheri Patterson sent a letter home with students discussing the situation. It encouraged parents to talk to their children. "Drugs, whether prescription or not prescription, are dangerous drugs. And as some of our students found out, you take a scary risk when you ingest them," Patterson said in the letter.

12 Comments:

At 8:55 AM, Anonymous Anonymous said...

I can't understand how this makes the newspaper anymore. Methadone is sold at my high school every day, as is heroin, OxyContin, morphine, hydrocodone, propyloxyphene, alprazolam, clonazepam, Adderall, methylphenidate, etc. People overdose, people go to the hospital, it happens every day. So some stupid girls ate too much methadone, its not the first time, it won't be the last. ..And investigating the 'dealer' and where he "got the pills".. gasp!... its a crime wave!

 
At 9:27 AM, Anonymous SCOTT NICHOLS said...

I have been on methadone for 14 months. It has help me from chasing and hunting down percocet,loracet,and oxys.Im not a heroin attic, but if you break it all down every opiate from darvacet to oxycodone,all are small pieces of herion.So if can tke tylynol just smoke alittle, I can strongley suggest not taking opiates (loracet from dentist, that were most of people get addicted from.Dentist at the max should give you at the max tylonal-3 at the most.The government gets you hooked on opiates and eventually you will end up at a clinic.but most all opiate addiction is mental , so try to have a strong mind and live without opiates or even methodone(liqiud handcuffs).methodone is very dangerous. You DIE!!!!!!!!!!!!!!!!!!!!!mixing this drug with something as simple as a glass of wine,beer,1 xanax or valium,will KILL you!!!!!!!!!!!!!!!!!!!!!!wake up people IT CAN AND WILL HAPPEN TO YOU. SCOTT NICHOLS, ROCKINGHAM NC IF ANYBODY IS STRUGGLING WITH OPIATE ADDICTION AND HAS COMMENTS,QUESTIONS,OR CONCERNS, PLEASE FEEL FREE TO CALL ME (910-895-3353) SCOTT NICHOLS

 
At 9:15 AM, Anonymous Anonymous said...

I was a Heroin Addict for 12 years, now for the past 2 years I am on a methadone program. I don’t want to bore you with a facts from my past life, but I just want tell you what is happening to me now, I am a office manager in big office, I am in a process of buying a house, I am getting married in December. Everybody knows that I am on a program but they judge by my action and by my work and not by my disease. PLEASE DO THE SAME. DO not label a person only because his is on a program because trust me there is a lot more to every one then there disease.

 
At 2:25 AM, Blogger neeraja said...

dear friends
Addiction treatment and recovery resources for the addict and their families.http://www.addictiontreatment.net

 
At 3:14 PM, Anonymous Nick H. said...

My name is Nick. I have been on methadone for almost 11 years. I never knew how addictive methadone was until I was already hooked on it. My mother overdosed on methadone in 2005. We both took it. If you can get off methadone that what I recommend, but save this medication for people who truely have to have it. I get the pills, but my grandfather gives me a dose at a time. Its that dangerous. Take it from someone who knows it. If I can help anyone please call me at 501-865-1493, okay. Thank you, Nick H.

 
At 10:09 PM, Blogger Crystal said...

We will no longer enable prescription drug addiction by our ignorance, inaction or apathy.

project My Sisters Keeper
Crystal Boyet-Hampton
projectmysisterskeeper@gmail.com
217-204-1947

 
At 12:56 AM, Blogger Crystal said...

Scott Nichols died July 16, 2009. Reading his words is very hard and ironic.

 
At 1:43 AM, Blogger Joseph Aaron Wheeler said...

My late friend, Scottie Nichols left an inspiring Stand on this page. He recently passed from an accidental OD from the same drugs that he was trying to help people overcome. One day after his death, the Methadone clinc that he had been attending called his mother and asked "are you gonna pay his remaining balance?" Scotties' death will be percieved by many as an act of selfishness. But I promise you that he was a great Father, Son, Friend, & Soul!!!! I was also addicted to perscribed medication for years. Fortunately I was able to find the strength to quit. Scottie is not the first person that I have lost to this epedemic in our society. That is why I am 100% motivated to reduce the inevitable casualties, Regardless of crticism. I need people to help me with my stand. Thank You, Aaron Wheeler

 
At 2:00 AM, Blogger Joseph Aaron Wheeler said...

Whoever runs this website, If you are truly empathetic about confronting this crisis, please help me help people!!!!!! I can be reached @ 1-(910)817-7805 after 6pm eastern standard time. How many more people have to be victims from the legal distribution of drugs? I understand that all people with addictions are also to blame. However, there is an unacceptable amount of unnecessary medications that are given to mis-diagnosed patients. Where is the accountability?????????????????

 
At 3:56 PM, Anonymous Scott Penberg said...

Let's just not treat Methadone like it is the "end all/be all" of treatment solutions. As you correctly pointed out, there are too many people who find themselves addicted to this synthetic opiate -- and then find themselves fighting a "two-front" war against different addictions.

 
At 2:01 PM, Blogger angies75 said...

Scott Nichols was my brother. He was a wonderful father and a great person. I miss him everyday and I love him very much. More people are dying from methadome than heroin, so you know it's got to be bad. He was taking 120mg and got down to 60 mg, so he thought it was ok to drink, instead it took his life. It's not worth the buzz, it's killing people everyday. Take heed to my brothers advice, methadome is very dangerous and it's not something that should be takin lightly. If you are taking methadome, GET OFF THE SHIT! It's not worth your life. I have to spend the rest of my life without my brother and I'm coping with that and if I could get that place closed down, I would.

 
At 12:29 PM, Blogger Dlive said...

Drug Addiction Recovery
Call before it is too late

 

Post a Comment

<< Home